Anaphylactic shock is the most serious allergic reaction and can be fatal. Read more about symptoms, cause and life-saving emergency relief for anaphylactic shock.

Synonyms

Allergic shock, Anaphylaxis

Definition

Woman has trouble breathing

Anaphylactic shock is what doctors call the most severe reaction of the immune system to an allergic stimulus. The technical term anaphylactic is made up of the Greek “ana” and “phylaxis” and means something like an excessive protective reaction. The colloquial term is allergic shock.

In most cases, anaphylactic shock is extremely rapid and can lead to an acute risk to life within a few seconds or minutes. With the slightest signs of an allergic shock, those affected urgently need first aid. In addition, an ambulance with an emergency doctor must be called immediately.

Allergy sufferers usually have an emergency kit with antiallergics, adrenaline and cortisone with them, so that they can respond efficiently to the first allergic symptoms.

Symptoms

The symptoms of anaphylactic shock run in two phases: the initial phase and the systemic response. These two phases are sometimes referred to as severity levels I and II.

The symptoms of the initial phase or severity I resemble a normal allergic reaction. These are very often breathing difficulties due to swelling of the airways (bronchial spasm) or local skin reactions. With food allergies or drug allergies , symptoms such as nausea , vomiting , diarrhea or cramp-like gastrointestinal pain (colic) often occur .

Minutes, in rare cases hours, after contact with the allergy trigger (allergen), the systemic reaction of the anaphylactic shock sets in. In severity II, the symptoms of the initial reaction worsen. Pronounced shortness of breath, visual disturbances, seizure-like flushing of the face (flush) and generalized skin changes with wheals, pustules, blisters or redness of the entire body often occur. There is also the risk that the larynx swells (larynx edema) and suffocate the affected person. Impairment of consciousness and fainting are further symptoms of the systemic allergic reaction.

Allergic shock: multi-organ failure

As a result of the severe allergic reaction, the blood vessels suddenly expand. This causes a rapid drop in blood pressure and an increasing, flat pulse. The blood then no longer reaches the organs from the extremities (arms and legs). The heart, lungs and brain suffer from this. Sometimes the cycle breaks down. There is a risk of multi-organ failure.

What is also tricky about the allergic shock is that the allergic reaction makes the smooth muscles of the respiratory tract cramp. This poses an additional risk of suffocation. In addition, tissue water accumulations quickly form. On the one hand, this edema aggravates the lack of fluids and endangers breathing (see above: larynx edema).

Causes

The cause of the anaphylactic shock is the allergic reaction. As with a normal allergy , the immune system reacts excessively with antibodies (immunoglobulin E, or IgE for short) to a supposed foreign substance. The main carrier of the allergic reaction is the tissue hormone histamine, which is produced by the mast cells of the body’s own defenses. The only difference between anaphylactic shock and a simple allergy is the intensity of the reaction.

Trigger

The most common triggers of anaphylactic shock include:

  • Allergens from such as pollen, house dust, mold or animal hair
  • Insecticides such as bee venom, wasp venom or hornet venom
  • Food like eggs, seafood or nuts

Medications such as acetylsalicylic acid (aspirin), insulin, iodinated contrast agents or penicillins (antibiotics).

Treatment

Anaphylactic shocks are sometimes mild or subside on their own. But that is the exception. As a rule, allergic shocks are a medical emergency and should be treated by an emergency doctor as soon as possible.

The first aid treatment of allergic shocks aims to stabilize the person concerned. First of all, breathing is checked and supported if necessary. If there is an impending larynx edema, those affected are intubated and artificially ventilated. In order to support the circulation and increase the blood volume, an infusion with electrolyte solution (Ringer’s solution, saline solution) is usually given immediately.

In particularly severe cases, injections of adrenaline stimulate the circulation. Syringes with antihistamines such as clemastine, dimetinden or ranitidine are used to interrupt the allergic reaction.

Recall of drugs with ranitidine

Numerous drugs with the active ingredient ranitidine have been temporarily no longer allowed to be used since September 2019. A current list of the affected drugs can be found here: recall ranitidine drugs for nitrosamine contamination . Ranitidine belongs to the active ingredient group of H2 antihistamines and is also used primarily in the following clinical pictures:

  • Anaphylactic shock
  • gastritis
  • heartburn
  • diaphragmatic hernia

The European Medicines Agency has ordered the EU-wide recall because contaminants had been detected at a manufacturer of the active ingredient in India (Saraca Laboratories Limited). According to the Federal Institute for Drugs and Medical Devices (BfArM), this is N-nitrosodimethylamine (NDMA). These nitrosamines are considered to be potentially carcinogenic.

In 2018, NDMA contaminants had already caused numerous recalls for another group of active substances, the sartans. In the meantime, the central laboratory of German pharmacists has examined 38 preparations and declared them to be not contaminated .

Categories: News

0 Comments

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: